Pulse methylprednisolone therapy triggered sinus bradycardia in two children

Authors

  • Bipul K. Das Department of Pediatrics, All India Institute of Medical Sciences (AIIMS), Guwahati, Assam, India
  • Shantasree Ghosh Department of Pediatrics, All India Institute of Medical Sciences (AIIMS), Guwahati, Assam, India
  • Murchana Khound Department of Pediatrics, All India Institute of Medical Sciences (AIIMS), Guwahati, Assam, India
  • Jaya S. Kaushik Department of Pediatrics, All India Institute of Medical Sciences (AIIMS), Guwahati, Assam, India

DOI:

https://doi.org/10.18203/2349-3291.ijcp20241378

Keywords:

Steroid, Bradycardia, Cardiovascular side-effects, Autoimmune encephalitis

Abstract

Intravenous methylprednisolone is an important therapeutic modality in many conditions, owing to their anti-inflammatory and immune-modulating properties. Along with other side-effects of corticosteroids, cardiovascular side-effects are also seen in varying degree in children. Sinus bradycardia is reported uncommonly in children following high dose intravenous methylprednisolone. We report two paediatric cases without any underlying cardiac problems with asymptomatic bradycardia following high dose intravenous methylprednisolone. Heart rate reduction was seen from 30-40% compared to the baseline heart rate, which returned to its normal value after 24-36 hours of stoppage of the offending drug. A high index of suspicion along with strict cardiovascular monitoring is necessary in patients receiving high dose of methylprednisolone.

References

Klein-Gitelman MS, Pachman LM. Intravenous corticosteroids: adverse reactions are more variable than expected in children. J Rheumatol. 1998;25:1995-2002.

Tvede N, Nielsen LP, Andersen V. Bradycardia after high-dose intravenous methylprednisolone therapy. Scand J Rheumatol. 1986;15:302-4.

Beyler O, Demir C. Pulse Methylprednisolone-Induced Sinus Bradycardia: A Case Report. Exp Clin Transplant. 2023;21:921-4.

Üsküdar Cansu D, Bodakçi E, Korkmaz C. Dose-dependent bradycardia as a rare side effect of corticosteroids: a case report and review of the literature. Rheumatol Int. 2018;38:2337-43.

Sodero A, Squitieri M, Mazzeo S, Pasca M, Mata S, Pieri F, et al. Acute Symptomatic Sinus Bradycardia in High-Dose Methylprednisolone Therapy in a Woman With Inflammatory Myelitis: A Case Report and Review of the Literature. Clin Med Insights Case Rep. 2019;12:1179547619831026.

Ghosh A, Annigeri S, Nair A. Low-dose steroid-induced bradyarrhythmias and treatment refractory hypokalaemia: a case report. Cardiol Young. 2021;31:651-3.

Akikusa JD, Feldman BM, Gross GJ, Silverman ED, Schneider R. Sinus bradycardia after intravenous pulse methylprednisolone. Pediatrics. 2007;119:778-82.

Tripathy SK, Das S, Malik A. Bradycardia after pulse methylprednisolone therapy in a child-Uncommon side effect of a frequently used drug: A case report. J Family Med Prim Care. 2023;12:1006-8.

Kundu A, Fitzgibbons TP. Acute symptomatic sinus bradycardia in a woman treated with pulse dose steroids for multiple sclerosis: a case report. J Med Case Rep. 2015;9:216.

Lucas KG, Howrie DL, Phebus CK. Cardiorespiratory decompensation following methylprednisolone administration. Pediatr Hematol Oncol. 1993;10:249-55.

Downloads

Published

2024-05-27

Issue

Section

Case Reports